Doc: Goal of treatment is to balance risk and benefits
Dear Dr. Roach: Is Lyrica a safe type of medication for fibromyalgia? I am worried about side effects and interactions with other medicines.
Dear L.M.: Fibromyalgia is a chronic disorder whose hallmark symptoms include disordered sleep, pain and fatigue. Treatment can include, among other strategies, careful attention to sleep and exercise, and often medication. Antidepressants such as amitriptyline are first-line treatments, since they may change the way the body perceives pain, which, in turn, may be the underlying cause of fibromyalgia. However, these medicines have many side effects that limit their effectiveness. There are various other treatments that have been evaluated, including pregabalin (Lyrica). Pregabalin was shown in a 2010 review of multiple studies to be effective at helping improve pain, sleep quality and quality of life.
All medicines have side effects, and the most common for pregabalin are foot swelling, dizziness and feeling sleepy. Most of the known drug interactions tend to worsen the side effects of sleepiness and dizziness. However, when considering the other medications used for fibromyalgia and their attendant side effects, pregabalin is considered relatively safe. The goal is always to balance out the benefits and the risks, and only you and your doctor can decide whether the fibromyalgia symptoms are worth a trial.
Dear Dr. Roach: For no reason I can find, one side of my lips or my tongue will swell, or sometimes both lips or my whole tongue. If I take an antihistamine like Benadryl, the swelling will go down. I watch what I eat and haven’t found a singular food that causes it.
Dear N.M.: Swelling of the lips and tongue is an important symptom that needs urgent evaluation. The most worrisome cause is angioedema (meaning swelling from blood vessels), which can be related to medications, especially the blood pressure agents the ACE inhibitors, but it also can be a hereditary type.
Antihistamines are sometimes used to prevent swelling, but a thorough evaluation should come first. Your regular doctor is a good start, but an allergy and immunology expert is likely to have more experience and may be necessary.
Dr. Roach Writes: I recently wrote a long column on planning end-of-life decisions, including a DNR order, but I apologize that I never explained clearly what that meant. “DNR” stands for “do not resuscitate,” meaning that if a person stops breathing and the heart stops beating, no attempt to restart it or breathe for the person artificially should be made. A person can consider a DNR order at any time; however, it is especially important for a person with a severe illness who is not expected to improve.
An advance directive (that is, telling your health-care team what to do if you are incapacitated) can be absolute: Do not resuscitate under any conditions. They also can be written in such a way that it allows your physician to attempt resuscitation if there is a good chance that it might be successful but to refrain from the attempt if, in the judgment of your attending physician, there is no reasonable chance of a recovery.
Although a living will and a durable power of attorney for health care (also called a health-care proxy) can be done without an attorney, an experienced attorney in the field can help ensure your wishes are written the way you want them.
Dear Dr. Roach: I’m curious about the preservative BHT. I try to eat as natural as possible, but I do have cold cereal sometimes in the morning. Almost all boxes have the preservative BHT. Should I be concerned?
Dear J.W.: Butylated hydroxytoluene is a commonly used antioxidant preservative used in foods and cosmetics. The safety has been extensively studied, but there remain conflicting reports. At the extremely low doses used as a food preservative, the consensus of most scientists, including the Food and Drug Administration, is that it has very low risk.
Email questions to ToYourGoodHealth@med.cornell.edu.